Actually, Prednisone is the second-line drug for IBD. It's used short-term to induce remission, then tapered off. While the short-term side effects (fluid retention, increased appetite, "moon" face, insomnia and mood changes) are annoying, they are also temporary. It's long-term use that causes serious side effects. Short-term use of steroids for IBD has less potentially serious side effects than drugs such as immunosuppressants or biologicals.
As with any other medication we take, Pred works better for some than others. "Pred dependent" is when the person's symptoms return if they go off the medication. In those cases, usually another med, such as an immunosuppressant, is indicated to enable them to stop the steroids without a return of the flare.
In regard to weight gain, this is a result of fluid retention and increased appetite. Steroids cause your body to retain sodium, which then causes water retention and weight gain. They also cause increased appetite in many people, so it's hard not to overeat. The weight gain can usually be controlled or limited by controlling your sodium (salt) intake as well as your general calorie intake.
Remember that those of us who are here are the ones who have more problems. The vast majority of people with UC take a 5-ASA, add Pred for their occasional flares, and do very well. Those people, however, have no need for a support group such as HealingWell.
Moderate to severe left-sided UC diagnosed 2001.
Flared for 5 years, finally in remission with Remicade since March 2006.
Avascular necrosis in both shoulders is my "forever" gift from steroids.
Colazal, Remicade, Nature's Way Primadophilus Reuteri.
"My life is an ongoing medical adventure"